MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E1 - customer (person) additional information: phone: (b)(6) e3 - occupation: vascular surgeon.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
A 77-year-old male was diagnosed with an abdominal aortic aneurysm and a left iliac aneurysm.He had been prescribed kardegic (acetylsalicylic acid lysine) 75 mg.He underwent an endovascular aortic repair (evar) on (b)(6) 2023.The following cook devices were placed: zenith flex aaa endovascular graft bifurcated main body (tffb-24-82, lot number 14841907) zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-13-74-zt, lot number 14964326) placed on the right zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-9-122-zt, lot number 14830214) extension placed on the right zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-74-zt, lot number 14995247) placed on the left zenith branch endovascular graft iliac bifurcation (rpn: zbis-10-45-41, lot a1121220) placed on the left after the procedure, the patient was prescribed kardegic 75 mg as well as lovenox 40 mg during his hospital stay.After discharge, the patient was prescribed kardegic 75 mg.It was reported to cook that the patient had a right limb occlusion and required a right femoral artery to left femoral artery bypass procedure.Flow was restored.The patient was reported to be okay.The focus of this report is the zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-13-74-zt, lot number 14964326) placed on the right that was reported to have thrombosed.An additional report with the patient identifier (b)(6) will be submitted.
 
Event or Problem Description
In additional information received on 29jun2023, it was reported that a 12mm x 40mm stent graft from another manufacturer was placed into the bifurcation (left limb).
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
A vascular surgeon from hopital henri mondor, creteil, france reported thrombosis of the right limb for a 77-year-old male patient who was diagnosed with an abdominal aortic aneurysm and a left iliac aneurysm.He had medical history that included severe chronic obstructive pulmonary disease (copd), lower limb obliterating arteriopathy with stenting, and chronic subdural hematoma.He also used tobacco.The patient had been prescribed kardegic, acetylsalicylic acid lysine, 75 mg.He underwent an endovascular aortic repair (evar) on 03mar2023.The following cook devices were placed: zenith flex aaa endovascular graft bifurcated main body (tffb-24-82, lot number 14841907) zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-13-74-zt, lot number 14964326) placed on the right zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-9-122-zt, lot number 14830214) extension placed on the right zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-74-zt, lot number 14995247) placed on the left zenith branch endovascular graft iliac bifurcation (rpn: zbis-10-45-41, lot a1121220) placed on the left a non-cook stent that measured 12 mm in diameter and 40 mm in length was placed in the left limb.After the procedure, the patient was prescribed kardegic, acetylsalicylic acid lysine, 75 mg as well as lovenox 40 mg during his hospital stay.After discharge, the patient was prescribed only kardegic, acetylsalicylic acid lysine, 75 mg.It was discovered that the right limb had thrombosed (date unknown).The patient underwent a right femoral artery to left femoral artery bypass procedure.Flow was restored.The patient was reported to be okay after the procedure.The focus of this report is the zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-13-74-zt, lot number 14964326) placed on the right.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control procedures, specifications, manufacturing instructions (mi), and instructions for use (ifu) of the complaint device were conducted during the investigation.The complaint device was not returned for investigation; therefore, no physical examination could be conducted.However, medical imaging was provided by the customer for expert review.An image review was completed for a preoperative cta (computed tomography angio) dated 24oct2022.There were no pre-existing regions of stenosis/narrowing in the aorta (23x 29mm).There were pre-existing regions of stenosis/narrowing in the relevant iliac artery (5.4 x 7.6mm).The internal iliac artery was occluded on the right side.The left common iliac artery is aneurysmal on the left side (zbis implanted this side).The distal aorta measures greater than 20mm in diameter.There is narrowing in the proximal right external iliac artery measuring less than 7-8 mm (where the zsle-9-122-zt would have been deployed).Another image review was also completed on 05jun2023 for a postoperative cta dated 18apr2023.The ipsilateral leg graft aligns with the main body graft bifurcation.The contralateral limb is 5 mm below the bifurcation.The reviewer noted the imaging is of poor quality and devices implanted do not include many gold markers to assist in identifying components; it is difficult to determine overlap to the millimeter.It is also difficult to determine if a zsle-13 or 16-74-zt was placed on the patient's left side.I am unable to identify a zsle-13/16-74-zt on the patient's right side.The reviewer noted thrombus of the zsle-9-122-zt, right limb.There was no contrast enhancement seen throughout this device indicating occlusion.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot 14964326 and the related subassembly lots revealed no related non-conformances.A database search for the complaint lot found no other related complaints for this lot.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev4 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 4.1 general additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysms, size and/or persistent endoleak or migration may lead to aneurysm rupture patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment, and follow-up zenith spiral-z iliac artery distal fixation sire greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.Follow-up imaging should be carefully reviewed for narrowing within the leg graft.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Patients with poor outflow or a hypercoagulable state (e.G, cancer) may be at an increased risk of a thromboembolic event.The zenith spiral-z aaa iliac leg with the z-trak introduction system is not recommended in patients who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.Inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia lengths all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.4.5 implant procedure inaccurate placement and/or incomplete sealing of the zenith spiral-z endovascular aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries excessive overlap 10mm above the main body bifurcation may increase the risk of limb thrombosis.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: aortic damage, including perforation, dissection, bleeding, rupture and death arterial or venous thrombosis and/or pseudoaneurysm endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component/ suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; pergraft flow; and corrosion graft or native vessel occlusion renal complications and subsequent attendant problems (e.G., dehiscence, infection) vessel damage 7.1 individualization of treatment the risks and benefits should be carefully considered for each patient before use of the zenith spiral-z aaa iliac leg.Additional considerations for patient selection include, but are not limited to: patient¿s age and life expectancy co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity) patient¿s suitability for open surgical repair patient¿s anatomical suitability for endovascular repair the risk of aneurysm rupture compared to the risk of treatment with zenith spiral-z aaa iliac leg patient¿s ability to tolerate general, regional or local anesthesia iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.8 patient counseling information in addition to the risks and benefits of an endovascular repair, the physician should assess the patient¿s commitment and compliance to postoperative follow-up as necessary to ensure continuing safe and effective results.Listed below are additional topics to discuss with the patient as to expectations after an endovascular repair: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patient¿s health and well-being.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.Evidence provided by the complaint facility, device failure analysis, device history record, complaint history, and manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the information provided, expert review of medical imaging provided by the facility, and the results of our investigation, a definitive cause could not be established; however, the investigation determined the most likely cause of the thrombus formation to be patient condition/anatomy.The image reviewer was unable to identify a zsle-13-74-zt or a zsle-16-74-zt on the patient¿s right side.However, the image reviewer did note the imaging is of poor quality and devices implanted do not include many gold markers to assist in identifying components.The site stated a zsle-13-74-zt was used on the right.The image reviewer noted pre-existing regions of stenosis/narrowing in the relevant artery measuring 5.4 x 7mm.The ifu states in section 4.2 patient selection, treatment, and follow-up.¿pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).¿ in addition to this the patient was a tobacco user with severe copd, has lower limb obliterating arteriopathy with stenting and chronic subdural hematoma.The patient was also taking an anticoagulant prior to the procedure.The reviewer noted thrombus of the right limb.There was no contrast enhancement seen throughout the device.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16953988
Report Number1820334-2023-00619
Device Sequence Number16969387
Product Code MIH
UDI-Device Identifier10827002552323
UDI-Public(01)10827002552323(17)250919(10)14964326
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/19/2025
Device Model NumberN/A
Device Catalogue NumberZSLE-13-74-ZT
Device Lot Number14964326
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/04/2023
Supplement Date Received by Manufacturer06/29/2023
07/13/2023
Initial Report FDA Received Date05/18/2023
Supplement Report FDA Received Date07/10/2023
07/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/19/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BARD FLUENCY PLUS VASCULAR STENT GRAFT 12MM X 40MM; COOK TFFB-24-82, LOT 14841907; COOK ZBIS-10-45-41, LOT A1121220; COOK ZSLE-16-74-ZT, LOT 14995247; COOK ZSLE-9-122-ZT, LOT 14830214
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient SexMale